It’s no secret that I’ve spent a ton of time in long-term care and assisted living facilities helping the healthcare team take care of some challenging residents. I outline my top 5 pet peeves in geriatric psych management. Believe me, it was hard to narrow it down to five!
Considering Adverse Effects or New Diagnosis Prior To Adding New Medications
I’ve had tons of examples of this. Medications can get overlooked as a cause of new-onset anxiety, insomnia, sedation, or other adverse effects. Those adverse effects then get interpreted as a new medical condition that needs to be treated with a new medication. Stimulants and caffeine can cause anxiety and insomnia. Beta-blockers, analgesics, or antiepileptic medications can cause sedation which may mimic depression. Diagnoses that I’ve seen overlooked include hypothyroidism and anemia. You’ll find a ton of these scenarios in one of my most popular books – Perils of Polypharmacy.
Medications for sleep rarely get reassessed. The patient or caregiver will often report problems with sleeping and providers will often add another sleep medication and not assess if they are already taking one. I see melatonin, trazodone, mirtazapine, Z-drugs, and others used in combination with one another all the time. If you have to add another sleep medication, make sure you review if the previous one that was added was effective.
Never Reducing Anything
This one may top the list of my pet peeves in geriatric psych. I’ve had a handful of providers be reluctant to ever reduce anything. This often leads to a list of 5+ psychotropic medications for one patient. I can appreciate the “don’t rock the boat” sentiment, but at some point, it’s going to get rocked anyway. When you are considering adding a new medication, take a look back and see if what has been done is no longer effective. This is especially true of new admissions. Many get placed on antidepressants or antianxiety medications early on in their home transition and those can get overlooked.
Inappropriate Reductions – Geriatric Pysch
Discontinuing medications cold turkey is a mistake I’ve seen a bunch of times in my career. The effort to reduce or discontinue medications is a worthwhile one, but it needs to be done wisely. Stopping paroxetine 40 mg daily in a patient who’s taken it for 10 years is likely to result in failure. Slow tapers are the way to go.
Not Reassessing Medications Prior to Starting a New One
If you continue to have challenges with a particular patient and have added numerous medications, be sure to reassess those previously added medications. They are likely making the picture more muddy and if the problem you are trying to manage still exists, obviously the medications are not working. Add another option but also look back and take something away that you don’t think was effective. A situation I had recently was a patient taking valproate 250 mg twice daily was started on quetiapine 12.5 mg BID for aggression and delusions. If you needed to add more medication, was the first one really effective?
What else are you seeing out there that’s been bugging you?
Did you enjoy this blog post? Subscribers are emailed new blog posts TWICE per week! In addition, you’ll get access to the free giveaways below. Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!